Texas, 2011

Drought in Texas, February 22 to 28, 2011

February 22 to 28, 2011 · NWS BRO · 1 event in 1 county or zone

Severe D2 drought conditions developed across portions of Starr County the end of February.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Severe D2 drought conditions developed across portions of Starr County the end of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 21, 8:34 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 21, 8:34 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
834 PM CST MON FEB 21 2011

.SHORT TERM /TONIGHT THROUGH 6 AM WEDNESDAY/...WINDS HAVE DECREASED
TO LIGHT SOUTHEASTERLY THIS EVENING AND WILL CONTINUE THROUGHOUT THE
NIGHT. LOW STRATUS HAS ALREADY MOVED INTO THE AREA THIS EVENING AND
COULD PREVENT ANY DENSE FOG LATER TONIGHT. WILL HOLD OFF ON A DENSE
FOG ADVISORY AT THIS TIME. WINDS WILL CONTINUE TO BE LIGHT FROM THE
EAST TO SOUTHEAST ON TUESDAY AS A WEAK COLD FRONT STALLS JUST TO
THE NORTH OF THE VALLEY. ISOLATED SHOWERS COULD DEVELOP ON TUESDAY
AS THE FRONT APPROACHES. WINDS WILL BE LIGHT TUESDAY NIGHT FROM THE
SOUTHEAST. SOME DENSE FOG COULD DEVELOP AFTER MIDNIGHT TUESDAY NIGHT.
&&

.LONG TERM /6 AM WEDNESDAY THROUGH MONDAY/...NO CHANGES WERE MADE
TO THE FORECAST IN THE LONG TERM PERIOD. ALTHOUGH A MAJORITY OF
THE PERIOD WILL BE DRY WITH WARM TEMPERATURES...SOME ISOLATED
SHOWERS MAY OCCUR ON THURSDAY NIGHT THROUGH FRIDAY AND PORTIONS OF
SATURDAY IN ASSOCIATION WITH A THE PASSAGE OF A WEAK COLD FRONT AND
THE APPROACH OF A DISTURBANCE IN THE MIDDLE LAYERS OF THE ATMOSPHERE
...RESPECTIVELY.
&&

.MARINE...TONIGHT THROUGH 6 AM WEDNESDAY...BOY020 REPORTED WINDS
FROM THE EAST TO SOUTHEAST 12 KNOTS GUSTING TO 14 KNOTS WITH SEAS
5.2 FEET AT 8 SECONDS. WINDS AND SEAS WILL BE BELOW SMALL CRAFT
ADVISORY CRITERIA THROUGH THE SHORT TERM PERIOD AS A WEAK FRONT
STALLS JUST TO THE NORTH OF THE MARINE AREA. ISOLATED SHOWERS
COULD DEVELOP ON TUESDAY AHEAD OF THIS FRONT.

6 AM WEDNESDAY THROUGH MONDAY...NO CHANGES WERE NEEDED TO THE
MARINE FORECAST IN THE LONG TERM PERIOD...WITH GENERALLY MODERATE
WINDS AND SEAS EXPECTED. BRIEF PERIODS OF SMALL CRAFT EXERCISE
CAUTION MAY BE NEEDED.
&&

.AVIATION...MVFR CIG WILL PREVAIL OVER THE REGIONAL AIRPORTS
TONIGHT WITH TEMPO MVFR/IFR VSBYS TOWARD MORNING IN AREAS OF FOG.
VFR CONDITIONS WILL PREVAIL BY MIDMORNING TUESDAY THROUGH TUESDAY
EVENING. WINDS WILL BE LIGHT FROM THE EAST TO SOUTHEAST THROUGH
TUESDAY EVENING.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  64  75  64  75 /  10  20  10  10
BROWNSVILLE          62  76  64  80 /  10  20  10  10
HARLINGEN            62  78  64  80 /  10  20  10  10
MCALLEN              63  81  64  82 /  10  20  10  10
RIO GRANDE CITY      60  80  61  83 /  10  20  10  10
SOUTH PADRE ISLAND   66  73  64  73 /  10  20  10  10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SHORT TERM...FLATT-65
LONG TERM...TOMASELLI-66
Hazardous weather outlook, Feb 21, 3:33 AM CST, 20 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
333 AM CST MON FEB 21 2011

GMZ130-132-135-150-155-170-175-TXZ248>257-221200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
333 AM CST MON FEB 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A SMALL CRAFT ADVISORY FOR WINDS IS IN EFFECT ACROSS THE LAGUNA
MADRE AND THE OFFSHORE GULF OF MEXICO COASTAL WATERS THROUGH NOON.
THERE IS A HIGH RISK FOR RIP CURRENTS AT THE LOCAL BEACHES OF DEEP
SOUTH TEXAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SMALL CRAFT ADVISORIES MAY BE NECESSARY ACROSS PORTIONS OF THE
MARINE AREAS ON THURSDAY DUE TO AN INCREASE IN SOUTHERLY WINDS. AN
ELEVATED RISK FOR RIP CURRENTS IS LIKELY AT THE BEACHES OF DEEP
SOUTH TEXAS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Starr

When
February 22, 12:00 AM CST to February 28, 11:59 PM CST
Where
Starr forecast zone
Reported by
Other Federal Agency
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Severe D2 drought conditions developed across the southern one third of Starr County the last week of February due to the continued lack of rainfall across portions of the Rio Grande Valley.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281467.